After effects of heavy antibiotics

Posted by bborth @bborth, Oct 4, 2019

Just curious if anyone out there has had side effects that linger after stopping antibiotics. I had Roux En Y surgery a month ago, and it went as planned until I came down with an infection 9 days later. This landed me back in the hospital for 3 nights as they started me on both Cipro and Flagyl. My fever and white blood count came down thankfully, and they of course wanted me to be on what I learned were high doses of both antibiotics for 10 days. I stopped the medication 5 days ago, but really feel some after effects……balance is off, cognitive issues, brain fog, and lethargy. It seems that these medications can eventually affect the central nervous system and do some nasty things. This is a different feeling that the post surgery malaise I had. Starting to worry about this aspect of the recovery now. Would appreciate any feedback. Thank you!

@sarasally2

five years ago I had a sinus infection and two docs gave me several antibiotics, I kept saying they were making me very, very sick til my husband took me to the docs and I passed out so she called an ambulance, I had cdiff four times and finally they did a fecal transplant, lost 20 pounds. My gut has never been the same then I got a uti last month and had to take an antibiotic for three days but it didn't get rid of the infection so took another for 5 days and still feel sick. I have taken a probitotic for all these years but GI doc said to take visbiome for two months as he suspects I will get the cdiff again. I am a wreck, I have a brain tumor that has been scaring me but the thought of cdiff again did me in. I told the doc the antibiotic was making me very sick and he said it was all he could give me so take and put up with the side effects!

Jump to this post

@sarasally2 You are really “between a rock and a hard place”. I’m sure you must need the antibiotics but if they affect you that badly, that’s miserable. Is the visbiome helping? I hope so. It’s horrible to have to take a medication for one thing that makes you sick in another way.
Let us know if the visbiome has helped. I hope it will and that you will feel better soon.
JK

REPLY
@astaingegerdm

@bborth – Welcome to Connect! You are not alone in having side effects from antibiotics. Cipro belongs to a group called fluoroquinolones. It is now known to occasionally cause serious side effects- musculoskeletal such as Achilles’ tendon rupture, central nervous system and vascular.
Cipro should only be used in serious bacterial infections- such as yours- where it works very well.
I have taken it many times until I got inflammation of the Achilles’ tendons. Flagyl can also cause some nervous system side effects.
Do you have a primary care physician who can evaluate you for neurological problems?

Jump to this post

I was given augmentin amoxicilian for a sinus infection. I turned yellow and after spending several weeks in different hospitals and being diagnosed having liver cancer it turned out to be a reaction to augmentin. That, along wth cipro ad many more are on my no no list.
I have learned to read about the after effects of drugs. Only take 2 drugs at the age of 78. Feel better not popping so many pills.

REPLY
@contentandwell

@sarasally2 You are really “between a rock and a hard place”. I’m sure you must need the antibiotics but if they affect you that badly, that’s miserable. Is the visbiome helping? I hope so. It’s horrible to have to take a medication for one thing that makes you sick in another way.
Let us know if the visbiome has helped. I hope it will and that you will feel better soon.
JK

Jump to this post

got a call from the urologist last night , I still have this UTI after five weeks, started another antibiotic, didn't sleep with worry, third antiiotici

REPLY

@sarasally2 – I’m sorry you have to go on more antibiotics! 20+ years ago I took antibiotics too often. I had severe sinus infections, pneumonia and bronchitis on a regular basis. I was given heavy duty meds like Cipro, cephalosporins and penicillins. My side effect didn’t appear until 8-9 years ago. After 2 sinus surgeries I don’t need antibiotics so often. What is the reason for your recurring UTI? Have you had other testing of your urinary tract? You mentioned earlier that you have a brain tumor – is that correct?

REPLY
@sarasally2

got a call from the urologist last night , I still have this UTI after five weeks, started another antibiotic, didn't sleep with worry, third antiiotici

Jump to this post

@sarasally2 I am sorry that you have to use an antibiotic once again. I had no idea that so many had so many after-effects. I was aware of problems with Cipro but not others. I hope you will be free of effects with this antibiotic. Which one are you taking?

@cobweb Your liver cancer was caused by an antibiotic? That’s very scary.

@astaingegerdm WOW! Your after-effects were that much later after taking antibiotics. I never realized that could happen either. I guess that’s one more thing that we need to be aware of. I’ve been fortunate in not having too many occasions when I needed them.
JK

REPLY

There is a Facebook group called Fluoroquinolone Toxicity. Join the thousands of us injured folks in there.

REPLY

I have to take Amoxicillin before a dentist appointment and get very exhausted for quite a while and my legs ache. I’m on Amoxicillin for a dog bite and have to take 7000 mg. I am exhausted. Any ideas about anything that could help.

REPLY

I have what my gp calls steroid induced myopathy. I developed after an autoimmune attcc

REPLY
@beachbum80

I have what my gp calls steroid induced myopathy. I developed after an autoimmune attcc

Jump to this post

Sorry I messed up with my note but to continue, I was treated with heavy doses of prednisone for eighteen months I was sent to a neurologist who examined my arms and legs and told me that I had very bad damage to many of my nerves and that is all. He said he would send a report to my gp and he told her what he told me. I wasn’t given any further instructions as to what could be done or what my future holds for me. I know that I must advocate for myself but I am at lose of what type of doctor I should see. I was doing rather until January of this year with the occasional use of my walker but in January I started to have pain at the top of my left leg way deep in the groin area and I have deteriorated to the point I require the walker to take a step at all. I feel I was set adrift by the medical community and I am truly stumped. When your nerves are affected by drugs your outlook is grim.

REPLY
@beachbum80

Sorry I messed up with my note but to continue, I was treated with heavy doses of prednisone for eighteen months I was sent to a neurologist who examined my arms and legs and told me that I had very bad damage to many of my nerves and that is all. He said he would send a report to my gp and he told her what he told me. I wasn’t given any further instructions as to what could be done or what my future holds for me. I know that I must advocate for myself but I am at lose of what type of doctor I should see. I was doing rather until January of this year with the occasional use of my walker but in January I started to have pain at the top of my left leg way deep in the groin area and I have deteriorated to the point I require the walker to take a step at all. I feel I was set adrift by the medical community and I am truly stumped. When your nerves are affected by drugs your outlook is grim.

Jump to this post

@beachbum80 – I’m so sorry about what happened to you! That must be an unusual reaction to steroids? I think your priority now is to get as much mobility back as possible. Physical therapy geared towards your problems. There are physicians specializing in rehabilitation medicine. Can your GP find out the best place for you?

REPLY
@beachbum80

I have what my gp calls steroid induced myopathy. I developed after an autoimmune attcc

Jump to this post

What steroid were you on that caused this? And, what are your symptoms and treatment?

REPLY
@beachbum80

Sorry I messed up with my note but to continue, I was treated with heavy doses of prednisone for eighteen months I was sent to a neurologist who examined my arms and legs and told me that I had very bad damage to many of my nerves and that is all. He said he would send a report to my gp and he told her what he told me. I wasn’t given any further instructions as to what could be done or what my future holds for me. I know that I must advocate for myself but I am at lose of what type of doctor I should see. I was doing rather until January of this year with the occasional use of my walker but in January I started to have pain at the top of my left leg way deep in the groin area and I have deteriorated to the point I require the walker to take a step at all. I feel I was set adrift by the medical community and I am truly stumped. When your nerves are affected by drugs your outlook is grim.

Jump to this post

Oops, I didn't read this response. 18 months on prednisone seems like a very long time to be prescribed. Not sure what you were diagnosed with to warrant that long of treatment. Perhaps an integrative medical professional could offer some ideas. I am seeing one next week that has some experience in treating people that have had after effects of taking antibiotics like me. My surgeon who put me on the antiobiotic treatment said that it could take weeks to come out of the funk I am in with central nervous system issues. Cipro and Flagyl were what I was on and both can do this. I just wish that I was told this before being given these.

REPLY
Please sign in or register to post a reply.
  Request Appointment